The Real Difference Between Aspirin and Ibuprofen—and When to Take Them

You might think aspirin and ibuprofen are interchangeable when it comes to pain relief, but they're not.

With all the drugstore options for pain relief, you might be puzzled by which one to take—and when. The two over-the-counter medications that seem the most interchangeable are aspirin and ibuprofen: They’re both non-steroidal, anti-inflammatory drugs (NSAID) pain relievers that have been on the market for years. But hang on, says Alyse Scaffidi, a pharmacist and founder of Bite-Sized Fitness in Glassboro, New Jersey: The two are similar—but not interchangeable.

“Only aspirin, not ibuprofen, belongs to a group of chemically related compounds called salicylates,” Scaffidi says. “Salicylates are a group of chemicals found in nature that have been used to treat health conditions for thousands of years.” Salicylates are naturally found in foods like raisins and apricots and other fruits and vegetables.

Both aspirin and ibuprofen relieve pain by blocking prostaglandins—natural hormone-like substances in the body—and this minimizes pain and swelling, Scaffidi says. But that’s where the comparisons end. Here’s when it makes sense to take one over the other—or when to look for a third option.

When to use aspirin

White pills (tablets) background. Medicine objects.Gordya/Shutterstock

High-risk of heart attack: A daily, low-dose of aspirin could help prevent a heart attack if you’re already at risk, according to the American Heart Association. That’s because aspirin reduces blood clumping and keeps blood flowing to your heart. Of course, consult with your doctor before starting daily or regular aspirin therapy. Note, anyone with an aspirin allergy or history of bleeding (more on that later) should avoid this therapy.

When to use ibuprofen

Ibuprofen tablets close uptjp55/ShutterstockChildren under 12: Young people under 12 years old should use ibuprofen or acetaminophen (Tylenol) if they are recovering from flu-like symptoms or chickenpox. Aspirin is not an option because it can be deadly for teens and children under 12, Scaffidi says. That’s because aspirin increases the risk of developing a serious, often fatal condition, known as Reye’s syndrome. Although Reye’s can in rare cases occur in infants or young adults, it is most often a risk in people under 18 who have had a viral infection like the flu and take an aspirin-containing medication. If those categories don’t apply, Scaffidi still recommends ibuprofen over aspirin for pain relief and headaches, regardless of location, in most patients.

Ibuprofen’s effect on blood cells or platelets is less significant, making it her go-to option for personal relief.

When to use neither

Pregnancy: Scaffidi says pregnant women should avoid both aspirin and ibuprofen due to potential complications. So it’s best to speak with a physician before using any painkillers during pregnancy.

Bleeding disorders or hemophiliacs: Patients with any type of bleeding disorder should especially avoid low-dose aspirin since it can decrease blood clotting, Scaffidi says. While both aspirin and ibuprofen, however, can interfere with how well blood cells work to stop bleeding in the body, aspirin has a more significant impact. Anyone with a bleeding disorder taking ibuprofen should carefully monitor it, or, Scaffidi suggests considering acetaminophen (Tylenol) as an alternative option. These are the 10 silent signs you’re slipping into a pain pill addiction.

Other cautions when taking NSAIDs

Girl On Bed Taking Pill With Water Glass In BedroomMoshbidon/Shutterstock

Although they aren’t the same, both aspirin and ibuprofen are in the same class and therefore shouldn’t be taken together, according to Scaffidi. Doing so could increase the risk of stomach bleeding, she says. Some doctors may prescribe alternating the drugs for additional pain relief.

The most common misuse of aspirin is taking too high a dose, especially without food, resulting in stomach cramping and discomfort, Scaffidi adds. Another common aspirin misuse is for treating frequent migraine pain. “Exceeding the recommended daily amounts, or using aspirin more than twice per week, can result in rebound headaches,” Scaffidi says. “This can also occur when using over-the-counter combination drugs that include caffeine, aspirin, and acetaminophen.”

Ibuprofen, on the other hand, can be habit-forming if used too often, Scaffidi warns. Another concern with ibuprofen is the increased risk of a heart attack, which is more of an issue with higher doses used for longer periods of time. One study published in the European Heart Journal found that ibuprofen use was associated with a 31% higher risk of having a cardiac arrest outside of a hospital compared with non-use, although other factors could have also played a role. The over-consumption of either NSAID carries the risk for digestive issues, heart attack, and bleeding issues, Scaffidi says. Be sure to consult your doctor if you need over-the-counter pain relievers for more than a few days. Next, check out the 49 secrets your pharmacist isn’t telling you.

Popular Videos

Sources
Medically reviewed by Tia Jackson-Bey, MD, on October 02, 2019

Emily DiNuzzo
Emily DiNuzzo is an associate editor at The Healthy and a former assistant staff writer at Reader's Digest. Her work has appeared online at the Food Network and Well + Good and in print at Westchester Magazine, and more. When she's not writing about food and health with a cuppa by her side, you can find her lifting heavy things at the gym, listening to murder mystery podcasts, and liking one too many astrology memes.